Glasnik Matematicki, Vol. 46, No.1 (2011), 11-14.

kTH POWER RESIDUE CHAINS OF GLOBAL FIELDS

Su Hu and Yan Li

Department of Mathematical Sciences, Tsinghua University, Beijing 100084, China
e-mail: hus04@mails.tsinghua.edu.cn
e-mail: liyan_00@mails.tsinghua.edu.cn


Abstract.   In 1974, Vegh proved that if k is a prime and m a positive integer, there is an m term permutation chain of kth power residue for infinitely many primes (E.Vegh, kth power residue chains, J. Number Theory 9 (1977), 179-181). In fact, his proof showed that 1,2,22, ..., 2m-1 is an m term permutation chain of kth power residue for infinitely many primes. In this paper, we prove that for any ``possible" m term sequence r1,r2, ...,rm, there are infinitely many primes p making it an m term permutation chain of kth power residue modulo p, where k is an arbitrary positive integer. From our result, we see that Vegh's theorem holds for any positive integer k, not only for prime numbers. In fact, we prove our result in more generality where the integer ring \Z is replaced by any S-integer ring of global fields (i.e., algebraic number fields or algebraic function fields over finite fields).

2000 Mathematics Subject Classification.   11A15, 11R04, 11R58.

Key words and phrases.   kth power residue chain, global field, Chebotarev's density theorem.


Full text (PDF) (access from subscribing institutions only)

DOI: 10.3336/gm.46.1.03


References:

  1. H. Gupta, Chains of quadratic residues, Math. Comp. 25 (1971), 379-382.
    MathSciNet     CrossRef

  2. W. H. Mills, Characters with preassigned values, Canad. J. Math. 15 (1963), 169-171.
    MathSciNet     CrossRef

  3. J. Neukrich, Algebraic number theory, Springer-Verlag, Berlin, 1999.
    MathSciNet    

  4. M. Rosen, Number theory in function fields, Springer-Verlag, New York, 2002.
    MathSciNet    

  5. E. Vegh, kth-power residue chains, J. Number Theory 9 (1977), 179-181.
    MathSciNet     CrossRef

Glasnik Matematicki Home Page